Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Child having concussion, taking Melatonin to fall asleep at night. Is it completely safe?

Hello, My son (age 11) got a concussion in football 7 months ago and is just returning to school on a full time basis. He has been taking Melatonin to help him fall asleep at this completely safe? What do you recommend for dosing. It appears our doctors all have different answers to this question. Thank you.
Asked On : Fri, 30 Mar 2012
Answers:  1 Views:  319
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Pediatrician 's  Response
Melatonin, a hormone produced by the pineal gland in the brain, helps regulate the body's sleep-wake cycle, and its production is determined by light and dark. When darkness falls, the gland produces more melatonin, which promotes sleep.
Parents who have tried it say the pill has been nothing short of miraculous in getting their children to sleep. It's a trend that is occurring despite doctors' general reluctance to endorse melatonin as a sleeping aid for healthy children.

Most melatonin supplements contain 2 mg…3 mg…even as much as 10 mg of melatonin! People using melatonin supplements typically see temporary improvements in their sleep patterns and then fall right back into frustrating sleeplessness.

Decades of research and clinical trials uncovered the fact that too much melatonin can actually overload melatonin receptors in the brain. In essence, drowning them in so much melatonin they are no longer able to process it properly.
It appears that 0.3 mg is the ideal amount, to restore normal levels of melatonin so you can fall asleep fast. So the solution could be using less rather than more, if it is not working as expected

After reviewing numerous studies, the U.S. Agency for Healthcare Research and Quality in 2005 concluded that melatonin supplements are safe if used for days or weeks.
Always consult your doctor before giving your child any medications or supplements.
Answered: Mon, 17 Jun 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor